Pennsylvania, 2004High Wind in Pennsylvania, December 1, 2004
December 1, 2004 · NWS CTP · 13 events in 13 counties and zones
13 high wind, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 1, 4:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 1, 4:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 AM EST WED DEC 1 2004
.SYNOPSIS...
ALOFT...POTENT UPPER LEVEL TROUGH/VORT MAX PIVOTS NE ACROSS CENTRAL
PA THIS AM...THEN HEADS RAPIDLY ENE INTO NEW ENG THIS AFTN/EVE.
SEVERAL ADDITIONAL SHORTWAVES MOVE SE ON SW PERIPHERY OF BROAD
EASTERN CANADA TROUGH THROUGH SAT.
SFC...DEEP SFC LOW TRACKS FROM LK ERIE NE INTO NORTHERN NEW ENG TDY.
WEAK SFC RIDGE BUILDS NE INTO CENTRAL PA TNT AND THU...FOLLOWED BY A
WEAK COLD FRONTAL PASSAGE FOR LATE THU NT/EARLY FRI AM.
&&
.AVIATION...
MVFR CONDITIONS (2-4SM VSBY AND CIGS OVC010-020) ACROSS CENTRAL PA
EARLY THIS WED MORNING AS SWATH OF PRECIP ASSOCIATED WITH WARM FRONT
MOVES THROUGH. LL JET ALSO BRINGING LLWS WITH SOUTH WINDS ALOFT AT
40-50KTS FOR NEXT SEVERAL HOURS UNTIL COLD FRONT ARRIVES. COLD FRONT
PROGGED TO MOVE THROUGH AFT 09Z IN THE WEST AND 12-15Z IN THE EAST.
CIGS/VSBYS WILL GRADUALLY INCREASE WITH VFR CONDS PREVAILING BY 18Z
(WITH SOME TEMPO MVFR WITH -SHRA MAINLY BEFORE 18Z). IN ADDITION...
WESTERLY SFC WINDS WILL BE ON THE INCREASE AFTER FROPA STARTING IN
THE LATE MORNING AS STRONG CAA MIXES DOWN. THE WINDS WHICH WILL
REACH SUSTAINED SPEEDS OF AROUND 20 KTS ALONG WITH GUSTS OF 40-50
KTS. THESE WINDS WILL DIMINISH IN THE EARLY EVENING AS CLOUDS
BECOME SCATTERED.
&&
.SHORT TERM (TODAY THROUGH FRIDAY)...
TDY...POTENT LOW OVER LK ERIE AS OF 09Z HEADING NE AND CONTINUING TO
INTENSIFY. LARGE SWATH OF STEADY MODERATE TO LOCALLY HEAVY RAIN
ADVANCING NE...WITH MORE SHOWERY CONDITIONS TO THE S AND W OF CWA.
EXPECT THIS TREND TO SHOWERY PRECIP TO CONTINUE THIS AM...UNTIL
COLD/OCCLUDED FRONT PASS ENE ACROSS CWA THROUGH MID MORNING.
ALONG...AND ESPECIALLY IN THE WAKE OF THIS FRONT...STRONG WEST
SOUTHWEST TO WEST WINDS WILL DEVELOP. STRONG GRADIENT/PRES
RISES...AND DEEP MIXING SHOULD HELP MOST AREAS REACH WELL INTO THE
WIND ADVISORY CRITERIA (FOR GUSTS)...WITH EXPECTED PEAK GUSTS MAINLY
IN THE 50-55 MPH RANGE. HOWEVER...ACROSS HIGHER TERRAIN OF W AND
N...SOME GUSTS LIKELY TO REACH OR EVEN SLIGHTLY EXCEED 60 MPH...AND
THEREFORE WILL UPGRADE CURRENT ADV TO WARNING FOR THESE AREAS. MAIN
PERIOD OF HIGH WINDS EXPECTED TO BE MAINLY FROM 10 AM TO 3 PM EST.
OTHERWISE...EXPECT SHOWERS TO MIX WITH/CHANGE TO SNOW LATER THIS
MORNING AND INTO THE AFTN ACROSS WESTERN AREAS...AND POSSIBLY EVEN
SOME CENTRAL AREAS THIS AFTN. AS FOR TEMPS...EXPECT BRIEF SPIKE IN
TEMPS AS WINDS SHIFT TO WSW...ESP ACROSS LOWER/MID SUSQ
VALLEY...WHERE SOME TEMPS COULD REACH MID 50S LATER THIS AM...BEFORE
FALLING BACK THIS AFTN. ACROSS CENTRAL AREAS...EXPECT TEMPS TO REACH
NR 50...THEN FALL THROUGH THE 40S...AND MAYBE UPPER 30S BY LATE
AFTN. ACROSS HIGHER TERRAIN OF WESTERN AREAS...EXPECT MID 40S...THEN
FALLING THROUGH THE 30S THIS AFTN. OVERALL...WENT CLOSER TO WARMER
MAV MOS...DUE TO EXPECTED MIXING WITH FROPA (ALBEIT QUITE BRIEF).
TNT-THU...850 TEMPS NOT OVERLY IMPRESSIVE FOR LAKE EFFECT SNOW...ESP
GIVEN LOWERING INVERSION...AND THEREFORE INDICATED ONLY SLIGHT CHC
POPS FOR SCT SNOW SHOWERS/FLURRIES ACROSS FAR NW...MAINLY BEFORE
MIDNIGHT. OTRW...EXPECT SOME PATCHY HIGH CLOUDS AT TIMES WITH STRONG
JET MAX PASSING TO THE S. WENT CLOSE TO MAV/MET MOS BLEND FOR MINS.
FOR THU...SOME WEAK WAA ACROSS NW AREAS COULD LEAD TO SCT FLURRIES
LATE...AND WENT WITH SLIGHT CHC POPS.
THU NT-FRI...SHORT WAVE TROUGH PASSES ACROSS AREA...ALONG WITH WEAK
REINFORCING COLD FRONT. THIS SHOULD PRODUCE AN INCREASE IN SNOW
SHOWERS ACROSS NW AREAS...WITH SOME LIGHT SNOW SHOWERS/FLURRIES EVEN
REACHING SOME CENTRAL RIDGE/VALLEY LOCALES TOWARD FRI AM. COULD EVEN
BE SOME MINOR ACCUMS ACROSS NORTH-CENTRAL MTNS...POSSIBLY REACHING
AREAS JUST S OF I-80 BY FRI AM. EXPECT DRY CONDITIONS ONCE AGAIN BY
LATE FRI.
&&
.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FAIR FRI NT...THEN ANOTHER APPROACHING CLIPPER-LIKE SYSTEM...AND
FAIRLY STRONG UPPER LEVEL SHORT WAVE MOVE ACROSS SAT. WL MAINTAIN
CHC POPS ACROSS CENTRAL AND WESTERN AREAS SAT...FOR SNOW SHOWERS
(EXCEPT MIX OF RAIN/SNOW SHOWERS CENTRAL MTNS.)
NO OTHER CHANGES TO EXTENDED AT THIS TIME.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING FOR ZONES PAZ004>006-010-011-017-024-033
THROUGH 6 PM TODAY.
...WIND ADVISORY FOR ZONES PAZ012-018-019-025>028-034>037-
041-042-045-046-049>053-056>059-063>066 THROUGH 6 PM EST TODAY.
&&
SYNOPSIS...KL
AVIATION...RXR
SHORT TERM/LONG TERM...KLHazardous weather outlook, Dec 1, 5:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EST WED DEC 1 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021017-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
522 AM EST WED DEC 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EST FOR THE LAUREL
HIGHLANDS AND NORTHWEST MOUNTAINS.
A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF CENTRAL
PENNSYLVANIA THROUGH 6 PM EST.
STRONG LOW PRESSURE OVER LAKE ERIE WILL TRACK NORTHEAST INTO NORTHERN
NEW ENGLAND TODAY. A STRONG COLD FRONT EXTENDING FROM THIS LOW WILL
SWEEP EAST ACROSS CENTRAL PENNSYLVANIA THIS MORNING. STRONG WEST
WINDS WILL DEVELOP IN THE WAKE OF THIS FRONT...WITH SOME GUSTS
REACHING 60 MPH ACROSS HIGHER ELEVATIONS OF THE LAUREL HIGHLANDS AND
NORTHWEST MOUNTAINS...WITH GUSTS OF 50 TO 55 MPH POSSIBLE ELSEWHERE.
THE GREATEST THREAT OF STRONG AND POTENTIALLY DAMAGING WINDS WILL
OCCUR FROM 10 AM EST THROUGH 3 PM EST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
KL
High Wind, Warren
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Warren forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Strong west to northwest winds in the wake of a cold front buffeted the region from early Wednesday morning on December 1st, and continued into the early evening hours. Wind gusts of up to 60 mph downed numerous trees, and also led to many power outages. Particularly hard hit were Cambria and Somerset Counties, where several roads were closed due to downed trees. Approximately 2500 people were without power from these winds in the Johnstown area in Cambria County, and approximately 500 were without power in Clearfield County. Additionally, nearly 3000 were without power in Lancaster County due to these strong winds.
High Wind, Blair
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Blair forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
High Wind, Cambria
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Cambria forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
High Wind, Cameron
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Cameron forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
High Wind, Clearfield
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Clearfield forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
High Wind, Elk
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Elk forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
High Wind, Huntingdon
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Huntingdon forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
High Wind, Lancaster
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Lancaster forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
High Wind, Lebanon
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Lebanon forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
High Wind, McKean
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- McKean forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
High Wind, Mifflin
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Mifflin forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Potter forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- December 1, 7:00 AM EST to 6:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Pennsylvania, December 1, 20041 death · $170,000 · 50 kt wind · 10 events
- Strong Wind in Delaware, December 1, 20041 death · 1 injured · $100,000 · 4 events
- High Wind and Strong Wind in New Jersey, December 1, 2004$300,000 · 54 kt wind · 21 events
- High Wind in Massachusetts, December 1, 2004$340,000 · 58 kt wind · 14 events
- High Wind in Ohio, December 1, 2004$180,000 · 56 kt wind · 6 events
- Flooding in Indiana, December 1 to 18, 2004$160,000 · 8 events
- Strong Wind in New York, December 1, 20042 injured · $50,000 · 1 event
- High Wind in New York, December 1, 2004$60,000 · 53 kt wind · 5 events
- High Wind in Rhode Island, December 1, 2004$60,000 · 58 kt wind · 3 events
- High Wind in Pennsylvania, December 1, 2004$55,000 · 52 kt wind · 2 events
- High Wind in Connecticut, December 1, 2004$45,000 · 58 kt wind · 2 events
- High Wind and Strong Wind in Maryland, December 1, 2004$30,000 · 54 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429923, 5429924, 5429925, 5429926, 5429927, 5429928, 5429929, 5429930, 5429931, 5429932, 5429933, 5429934, 5429935.